Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Wilmington, OH

March 15, 2002Mason County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 15, 2002, 7:41 PM EST for Mason County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2002, 7:41 PM EST (00:41 UTC)
Expired
Mar 15, 2002, 8:15 PM EST
In force
34 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mason County, KY

The radar

The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 7:42 PM ESTHail 0.75 MMays Lick, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 160041
SVRILN
KYC161-160115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
741 PM EST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN KENTUCKY...

* UNTIL 815 PM EST...

* AT 741 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF LEWISBURG...OR ABOUT 10
  MILES WEST OF FLEMINGSBURG...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEWISBURG...
  MAYSVILLE...
  WASHINGTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 5:21 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 15, 5:21 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EST FRI MAR 15 2002

WILL SEND UPDATE FOR NORTHERN GROUPS TO ADD POSSIBILITY OF THUNDER.

PREVIOUS DISCUSSION:

PCPN WITH LIGHTNING CONTINUES ALONG FRONT WITH SOME DEVELOPMENT
ASSOCIATED WITH WAVE MOVING UP FROM SOUTH ALONG FRONT.  WILL KEEP
POPS SAME FOR ALL ZONES.  LOW TO MID LEVEL OMEGA FIELD SHOWS GOOD
LIFT IN CVG AND PMH ZONES SO WILL KEEP MENTION OF HEAVY RAIN THERE.
WAVE SHOULD SLOW SOUTHWARD PROGRESSION OF FRONT SO WILL STICK CLOSE
TO FWC TEMPS.  WILL KEEP THUNDERSTORMS POSSIBLE IN SOUTH TIL AROUND
7Z ALTHOUGH INSTABILITY REALLY DROPS OFF.  RAIN SHOULD END IN PMH BY
MID DAY SATURDAY.

CLOUDS SHOULD HANG AROUND IN THE SOUTHERN FCST AREA SATURDAY WITH A
GRADUAL CLEARING OF LOW CLOUDS IN THE AFTERNOON ELSEWHERE.  TEMPS
ARE BELOW FREEZING ON FWC SATURDAY NIGHT.  CLOUDS INCREASE AROUND
10Z SUNDAY AS ANOTHER WEAK LOW APPROACHES FROM SOUTH.  THINKING THAT
TEMPS WILL REMAIN AT LEAST SLIGHTLY ABOVE FREEZING AND ELEVATED WARM
LAYER IS SUBSTANTIAL ENOUGH TO MELT ANY FREEZING PCPN.

.ILN...NONE.

CENTER/FRANKS

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.